Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 6, NWS Marquette, MI

July 13, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 13, 2018, 4:57 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 13, 2018, 8:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2018, 4:57 AM EDT (08:57 UTC)
In effect from
Jul 13, 2018, 8:00 AM EDT
Expired
Jul 13, 2018, 2:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

423 
WHUS43 KMQT 130857
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
457 AM EDT Fri Jul 13 2018

MIZ014-131800-
/O.NEW.KMQT.BH.S.0006.180713T1200Z-180713T1800Z/
Southern Schoolcraft-
457 AM EDT Fri Jul 13 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM THIS MORNING TO
2 PM EDT THIS AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM this morning to 2 PM EDT this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 4:28 AM EDT, 29 minutes earlier.

Area forecast discussion, Jul 13, 4:28 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
428 AM EDT Fri Jul 13 2018

.SHORT TERM...(This evening through Friday)
Issued at 413 PM EDT THU JUL 12 2018

Main concern this forecast period will be the strong to severe
thunderstorm potential late this afternoon into this evening.
Additionally, a moderate to high swim risk is expected for Friday
morning.

Tonight: Lingering cloud cover throughout the day has helped to keep
much of the Upper Peninsula more stable through much of the
afternoon hours. The main issue will be the potential
instability/break in the cloud cover sliding into the far western
portion of the area. This may lead to an uptick in the instability
over the west half of the U.P. late this afternoon into this
evening. In fact the meso-analysis this afternoon is showing a nose
of 1000 J/kg of CAPE working into the aforementioned area. The
initial weak cold front draped across the area may touch off
scattered showers and thunderstorms as it begins to shift east. Some
of the storms, mainly along the WI border, could become strong on
more of an isolated basis. Any threat from those would be gusty
winds and small hail. Farther away from the WI border, the
atmosphere has had a tough time recovering from early day
convection; therefore, the potential for severe weather will
decrease farther away from the WI border. Any thunderstorms that
develop will have the potential to produce heavy rainfall as PWAT
values are running around 1.5 to 2 inches with dewpoint reading in
the mid to upper 60s to around 70. Overnight, the front/re-enforcing
cold front will shift to the southeast half of the area before
stalling. This will push any scattered showers and thunderstorm
potential toward the east half and along Lake Michigan; however, any
severe weather threat will diminish overnight.

Friday: The cold front will very slowly continue to shift off to the
south and east; however, it will be in close enough proximity to
keep scattered shower and thunderstorms over the southeastern
portions of the area. Instability looks to be fairly weak, generally
around 500-750 J/kg across the east half, so not expecting severe
weather at this time. Shear will be similar to this afternoon and
evening around 20 to 30 knots. No overly impressive for very
organized severe weather potential. Otherwise, expect a bit more
sunshine over the northwest half of the area, which will help
temperatures to increase into the mid to upper 70s for most
locations, with a few 80 degree readings possible. A moderate to
high swim risk is expected across Southern Schoolcraft county Friday
morning on the aforementioned gusty southerly winds. A Beach Hazard
Statement may be needed for Friday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 428 AM EDT FRI JUL 13 2018

Models advertise fairly progressive w-nw flow into the Upper Great
Lakes from this weekend into next week with a shortwave trough and
associated cold front moving through late Sunday into early Monday.
Another shortwave trough is expected to move through mid to late
next week. These shortwaves will bring the next chances of rain to
the area.

Beginning Saturday...Building 5h ridge heights to 586-588 dm and 850
mb temps of 16-18C under sunny skies should result in inland max
temps in the mid to upper 80s with a few locations perhaps pushing
90F. Weak pressure gradients will lead to lake breeze formation
which will result in slightly cooler temps near the Great Lakes
shorelines.

Sun/Mon, Mid-level low over northern Manitoba will be tracking e to
southern Hudson Bay/far northern Ontario with an associated cold
front passing Sun night/early Mon. Overall, models have trended
toward a weaker pcpn signal with this fropa over the last few days,
probably due to the now weaker flow/low-level moisture transport
ahead of the front. Will continue to carry chc pops,
spreading/ending from w to e, from Sun evening to Mon morning time
frame.

Much cooler/drier air will spread into the area after fropa,
particularly by Tue in the wake of a dry, secondary cold fropa
associated with a weak shortwave rotating thru the Upper Lakes late
Mon/Mon night around the mid-level low to the n. Max temps Tue
should generally be around 70F north to mid 70s south. Will be
cooler close to Lake Superior, particularly at locations where nw
winds have a long fetch across the lake.

There is considerably more model uncertainty in the
progression/amplitude of shortwaves that may affect the Upper Lakes
mid to late next week. However, there is a general signal for a
shortwave/cold front to pass thru the area late Wed/Thu. Small chc
of shra will be included at that time. Temps shouldn't stray far
from mid July normals both days.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 139 AM EDT FRI JUL 13 2018

VFR conditions will continue at all sites through the period. Only
exception will be at CMX as moist onshore flow could advect some
marine fog in and have MVFR conditions early this morning for
this. IWD and SAW could get clipped with some showers early this
morning and have VCSH to cover this.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 413 PM EDT THU JUL 12 2018

Convection that slid across Lake Superior early in the day has led
to widespread fog development on Lake Superior and it will likely be
tough to diminish the fog until a cold front passes tonight into
Friday morning. Winds ahead of the cold front will be in the 15 to
25 knot range out of the south before shifting to the west to west-
northwest behind the front on Friday. Otherwise, Friday night into
early next week, winds will diminish and remain at or below 15 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...Voss
AVIATION...07
MARINE...KEC
Hazardous weather outlook, Jul 12, 4:46 PM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
446 PM EDT Thu Jul 12 2018

MIZ001>007-009>013-084-085-131200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
446 PM EDT Thu Jul 12 2018 /346 PM CDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected to develop this
evening, except over the Keweenaw Peninsula. An isolated severe
storm is possible, producing large hail and damaging winds.
Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected over central
Upper Michigan on Friday, but mainly across the south central.

Thunderstorms are possible Sunday afternoon into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

MIZ014-131200-
Southern Schoolcraft-
446 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a moderate swim risk for the Lake Michigan beaches
through the evening.

Scattered thunderstorms are expected to develop this evening.
An isolated severe storm is possible, producing large hail and
damaging winds. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a high swim risk Friday for the Lake Michigan beaches,
especially during the morning.

Isolated to scattered thunderstorms are expected Friday.

Thunderstorms are possible Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-131200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
446 PM EDT Thu Jul 12 2018 /346 PM CDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Areas of fog over mainly western and central Lake Superior will be
locally dense.

Thunderstorms are possible tonight over portions of eastern Lake
Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of fog over mainly the east half of Lake Superior on Friday
may be locally dense during the morning. The areas of fog will
gradually dissipate through the afternoon.

Thunderstorms are possible over far eastern Lake Superior Friday
morning.

Thunderstorms are possible Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-131200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
446 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop this evening.
An isolated severe storm is possible, producing large hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected Friday.

Thunderstorms are possible Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Jul 13, 12:55 AM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
1255 AM EDT FRI JUL 13 2018

MIZ012-013-130545-
Delta MI-Menominee MI-
1255 AM EDT FRI JUL 13 2018

...SPECIAL WEATHER STATEMENT...

At 1253 AM EDT/1153 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Hermansville to 8
miles northeast of Wausaukee. Movement was east at 50 mph.

Winds in excess of 30 mph and frequent lightning will be possible
with these storms.

Locations impacted include...
Escanaba, Gladstone, Rapid River, Stephenson, Powers, La Branche,
Cedar River, Hermansville, Bagley, Ford River, Wilson and Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4532 8766 4539 8769 4535 8776 4535 8789
      4550 8779 4556 8783 4556 8779 4561 8778
      4565 8783 4568 8778 4572 8779 4573 8770
      4590 8769 4590 8762 4593 8761 4593 8687
      4541 8726 4541 8735 4530 8744
TIME...MOT...LOC 0453Z 260DEG 41KT 4576 8756 4546 8784

JLA
Special weather statement, Jul 13, 1:21 AM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
121 AM EDT FRI JUL 13 2018

MIZ012-013-130600-
Delta MI-Menominee MI-
121 AM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 200 AM EDT/100 AM CDT/...

At 120 AM EDT/1220 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Gladstone, or near Escanaba, moving east at 20 mph.
Additional stronger storms were located near Schaeffer and La
Branche, also moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Escanaba, Gladstone, Rapid River, Rock, La Branche, U.S. 41 between
Trenary and Rapid River, Ford River, Wilson, Bark River, Brampton,
Whitney and Cornell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4571 8758 4599 8757 4598 8725 4607 8724
      4613 8696 4565 8692
TIME...MOT...LOC 0520Z 262DEG 18KT 4583 8714

JLA
Special weather statement, Jul 13, 1:49 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Marquette MI
149 AM EDT FRI JUL 13 2018

MIZ013-014-130645-
Southern Schoolcraft MI-Delta MI-
149 AM EDT FRI JUL 13 2018

...SPECIAL WEATHER STATEMENT...

At 148 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Nahma to 11 miles east of
Escanaba. Movement was east at 25 mph.

Half inch hail and winds in excess of 30 mph and frequent
lightning will be possible with these storms.

Locations impacted include...
Escanaba, Gladstone, Rapid River, Nahma, Garden, Garden Corners,
Point Detour, Isabella, Fayette, Ford River, Ensign and Chicago Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4563 8681 4565 8682 4564 8684 4568 8716
      4599 8702 4613 8635 4571 8637 4566 8649
      4559 8652
TIME...MOT...LOC 0548Z 262DEG 22KT 4594 8673 4570 8686

JLA
Special weather statement, Jul 13, 2:21 AM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
221 AM EDT FRI JUL 13 2018

MIZ014-130700-
Southern Schoolcraft MI-
221 AM EDT FRI JUL 13 2018

...SPECIAL WEATHER STATEMENT...

At 219 AM EDT, Doppler radar was tracking a strong thunderstorm
near Thompson, moving northeast at 45 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Manistique, M-94 between Steuben and Manistique, Blaney Park,
Thompson, Indian Lake State Park and Gulliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4597 8589 4595 8592 4591 8591 4587 8600
      4588 8619 4577 8627 4594 8649 4605 8649
      4621 8614 4622 8601 4614 8586 4597 8586
TIME...MOT...LOC 0619Z 225DEG 37KT 4593 8629

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:55 AM EDTSpecial Weather StatementMQTMenominee50 min
Jul 13, 1:21 AM EDTSpecial Weather StatementMQTDelta39 min
Jul 13, 1:49 AM EDTSpecial Weather StatementMQTDelta56 min
Jul 13, 2:21 AM EDTSpecial Weather StatementMQTSchoolcraft39 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.